Baclofen intrathecal infusion is frequently used to treat muscle spasticity of spinal or cerebral origin. Hyperthermia, hemodynamic instability, rebound spasticity, and multiorgan failure are some of the manifestations of abrupt discontinuation of therapy.1,2 Due to the heterogeneity of symptoms at presentation it is often hard to elicit a correct diagnosis, as baclofen withdrawal syndrome may be mistaken for a severe infectious process. Very few cases of reversible cardiomyopathy associated with this condition have been described. We present a challenging case of a young man presenting with ischemic-looking electrocardiogram (ECG) changes, fever, hypotension, and global left ventricular hypokinesis.
A 23-year-old man with a history of quadriplegia and muscular spasticity secondary to a previous motor vehicle accident presented to the emergency department for refill of his baclofen pump. He had no known cardiovascular risk factors and no history of drug (cocaine) abuse. He had missed an earlier appointment to refill his baclofen pump, which ran out. He had a low-grade fever for a few days. One to two hours after refill, he spiked a fever of 40.8ºC. The patient’s heart rate was noted to be 105 beats per minute (bpm). His blood pressure was fluctuating widely. On physical examination, he appeared diffusely spastic. Cardiovascular examination revealed regular tachycardia at 120bpm, absence of cardiac murmurs, and lack of jugular venous distension. The lungs were clear to auscultation bilaterally. His abdomen was non-distended and not tender. There was no lower-extremity edema. The patient’s skin was dry and hot. Serum for investigations and blood cultures were obtained. Within five minutes of blood drawing, the patient suddenly became bradycardic. Telemetry monitoring showed sinus bradycardia at 38bpm. The patient started complaining of shortness of breath. Despite increasing his oxygen to 8l/minute via a nasal cannula, oxygen saturation dropped to 86% (measured by pulse oxymetry). He started looking ashen and his responsiveness rapidly declined. A code blue was called. The emergency room attending performed several chest compressions prior to being stopped because the patient did not experience a cardiac arrest. He did not receive any atropine or epinephrine. He was intubated after administration of midazolam within three minutes after becoming bradycardic and hypoxic. A propafol drip was started for sedation. The patient’s heart rate increased to 130bpm immediately after the intubation, with telemetry showing sinus tachycardia. An ECG was performed within one minute after intubation (see Figure 1). A previous ECG (two years ago) showed incomplete right bundle branch block morphology but no other abnormality.
Arterial blood gas obtained immediately after the intubation showed a pH of 7.29, partial pressure of carbon dioxide (pCO2) of 33mmHg, and partial pressure of oxygen (PO2) of 305mmHg. A stat cardiology consult was called upon. An echocardiogram in the emergency room showed severe left ventricular systolic dysfunction (ejection fraction <25%) with global hypokinesis, left atrial enlargement, and a small pericardial effusion. At this time, the patient’s white blood count results were 32,200/mm3 with 84% neutrophils, 3% bands, 8% lymphocytes, and 4% monocytes. His hemoglobin level was 13g/dl and platelets 227,000/mm3. His sodium was 139mEq/l, potassium 3.4mEq/l, chloride 111mEq/l, bicarbonate 15mEq/l, blood urea nitrogen (BUN) 13mg/dl, creatinine 1.1mg/dl, calcium 6.9mg/dl, and albumin 2.4g/dl. His liver function tests, amylase, and lipase were within normal limits. His serum creatinine kinase level was elevated at 245U/l and troponin I was 7.17ng/ml.
The patient was taken to the catheterization laboratory. Coronary angiography revealed normal coronary arteries. Hemodynamic studies showed aortic pressure to be 100/45mmHg, right atrial pressure to be 36mmHg, right ventricular pressure to be 42/32mmHg, pulmonary artery pressure to be 54/37mmHg, pulmonary capillary wedge pressure to be 36mmHg, and cardiac output to be 10l/min. The patient was supported in the coronary care unit. Daily ECGs showed slow improvement in ST-segment deviations. The patient remained tachycardic, but his heart rate decreased to the low 100s. He maintained good oxygen saturation with fraction of inspired oxygen (FiO2) at 30%. However, he remained intubated for several days due to unresponsiveness. Blood and cerebral spinal fluid cultures were negative. He improved clinically, and on follow-up echocardiogram 11 days later he showed recovery of cardiac function, normal left ventricular ejection fraction, mild left atrial enlargement, and minimal circumferential pericardial effusion; ECG improved as well.
The admission ECG shows sinus tachycardia at a rate of 148bpm, incomplete right bundle branch block, ST-segment depressions in the inferior and anterolateral leads, and ST-segment elevation in leads aVR and aVL (see Figure 1). This ECG was originally interpreted as diffuse ischemia due to either left main or wrap-around left anterior descending coronary artery occlusion or dissection in the emergency department. ST elevations in ECG lead aVR were previously seen in association with left main, proximal left anterior descending, and triple-vessel coronary artery disease.3,4
Prinzmetal’s angina was also considered even though the ECG pattern was not typical for this condition. However, subsequent coronary angiography showed no stenotic lesions or evidence of coronary spasm. ST elevation in lead aVR was also described in association with Takotsubo cardiomyopathy.5 However, echocardiography did not reveal regional ballooning.
Our initial diagnosis was sepsis-induced cardiomyopathy. The presence of fever and high total white cell count with left shift were consistent with this diagnosis. Sepsisinduced myocardial dysfunction occurs in 7% of patients with sepsis.6 Endotoxins, cytokines such as tumor necrosis factor-alpha (TNF-α), interleukin 1B (IL-1β), and IL-6, nitric oxide, reactive oxygen species, and multiple other compounds are implicated as playing a role in the development of sepsis-induced cardiomyopathy.7,8 There is no specific treatment, but patients are often given supportive therapy. Parker et al. in their early series of 20 patients documented normalization of left ventricular injection fraction within 10 days after onset of septic shock.9 In our case, multiple bacterial and fungal blood cultures were negative.
We believe that our case of reversible cardiomyopathy may have been due to baclofen withdrawal instead. Baclofen is a gamma-aminobutyric acid (GABA) agonist that is often used intrathecally for the treatment of muscular spasticity. Baclofen withdrawal syndrome is a rare but potentially life-threatening condition caused by a rapid decrease of central nervous system baclofen level over a short period of time. Abrupt withdrawal of this medication may cause confusion, autonomic dysreflexia with resultant hypo- or hypertension, hyperpyrexia, increased spasticity, seizures, cardiac arrest, and multiorgan failure.1,2 A case of reversible cardiomyopathy with ST elevations on the ECG and elevated troponin were described by Pizon and LoVeccio.10 The cerebrospinal fluid elimination half-life of baclofen is considerably variable, ranging between 0.9 and five hours.11 In retrospect, we suspect that the fever one day prior to the patient’s presentation may have been a first sign of baclofen withdrawal. Subsequently, the patient developed hyperpyrexia and autonomic dysreflexia with resultant hypotension. Fortunately, the patient received baclofen early during the admission, otherwise his condition might have been more severe. Our patient received benzodiazepines prior to and after endotracheal intubation, which coincidentally are also helpful in controlling spasticity due to baclofen withdrawal syndrome.12 Dantrolene may have been considered in this case for reduction of spasticity.13
In this article we presented an interesting and rare case of reversible cardiomyopathy secondary to baclofen withdrawal syndrome. Our patient was noted to have ST-segment elevation in lead aVR, which is associated with global myocardial ischemia and Tako-Tsubo cardiomyopathy. Early recognition of baclofen withdrawal syndrome might not necessarily avoid the necessary interventional procedures or antibiotic administration, but may warrant a higher top-up dose of baclofen. Further studies are needed in order to understand the pathophysiology and mechanism of cardiomyopathy associated with baclofen withdrawal syndrome.